Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 57, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 12:36 PM CDT for Delaware County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2000, 12:36 PM CDT (17:36 UTC)
- Expired
- May 18, 2000, 1:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 181738 SVRMLI IAC055-181800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1236 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 100 PM CDT * AT 1228 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED SEVERE A THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTH OF TWIN BRIDGES PARK... OR 12 MILES NORTHEAST OF MANCHESTER...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE PETERSBURG...ONEIDA... MANCHESTER AIRPORT...GREELEY...FOUNTAIN SPRINGS PARK...EDGEWOOD... EARLVILLE...DUNDEE...DELAWARE...COLESBURG...COFFINS GROVE PARK AND BACKBONE STATE PARK THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4248 9160 4245 9115 4265 9113 4268 9156 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, May 18, 2:32 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 AM CDT THU MAY 18 2000 7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER ABOUT IN LINE WITH 00Z MODEL FORECASTS. A STATIONARY FRONT EXTENDS EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA. STRONG OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT SOUTHWARD. WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY STACKED SYSTEM. MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN TODAY. 00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE STRONGER AND FASTER THAN THE ETA/NGM. WILL LEAN TOWARD THE LATTER WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA BORDER. THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT. THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA TODAY AND THIS EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT NORTH OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC THREAT ALONG AND SOUTH OF THE FRONT. THE FORECAST TIMING OF THE SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS AFTERNOON SUPPORT THIS. A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON AND EVENING. PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150 PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS. HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER SOUTHERN MN AND SOUTHERN WI. SO...WILL MENTION HEAVY RAIN AS A LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH. THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES. WOLF .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Special weather statement, May 18, 10:28 AM CDT, 2 hours 8 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-190500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1028 AM CDT THU MAY 18 2000 ...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS AFTERNOON... A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP BY AFTERNOON. STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE PRIMARY RISK AND LOCALLY HEAVY RAINS. AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE HAIL AND STRONG WINDS. HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING. THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO TONIGHT. EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE WEATHER REPORTS TO QUAD CITIES WFO. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 50 min |
| May 18, 11:48 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 42 min |
| May 18, 11:55 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 50 min |
| May 18, 12:27 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 48 min |
| May 18, 12:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 45 min |
| May 18, 12:35 PM CDT | Tornado Warning | DVN | Washington | 25 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 46 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 46 min |
| May 18, 12:46 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 29 min |
| May 18, 1:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Washington | 44 min |
| May 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 30 min |
| May 18, 1:32 PM CDT | Tornado Warning | DVN | Muscatine | 28 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 29 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 29 min |
| May 18, 1:47 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 28 min |
| May 18, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 52 min |
| May 18, 1:59 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 46 min |
| May 18, 2:21 PM CDT | Tornado Warning | DVN | Iowa | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.